North Carolina, 2018

Damaging Winds in North Carolina, June 23 to 24, 2018

June 23 to 24, 2018 · NWS MRX · 5 events in 2 counties and zones

A rather small thunderstorm complex which originated across Arkansas earlier in the day made steady progress across the Tennessee Valley of Alabama and into Southeast Tennessee and Southwest North Carolina producing damaging winds along its path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A rather small thunderstorm complex which originated across Arkansas earlier in the day made steady progress across the Tennessee Valley of Alabama and into Southeast Tennessee and Southwest North Carolina producing damaging winds along its path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 23, 2:09 PM EST, 18 minutes earlier.

Area forecast discussion, Jun 23, 2:09 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
309 PM EDT Sat Jun 23 2018

.SHORT TERM...(Tonight and Sunday)...After ongoing convection
diminishes later this afternoon/early evening expect a bit of a lull
in the action , but appears another weak short wave will be moving
in later tonight with another round of showers/thunderstorms
expected with best coverage most likely across central into southern
areas late tonight/early Sunday. With heating should see scattered
convection across the area develop/continue in the afternoon on
Sunday as well. Low level wind shear will continue to be sufficient
to keep possibility of severe storms again with damaging winds the
primary threat, so will keep mention in HWO.

.LONG TERM...(Sunday night through Saturday)...This period starts
off with lingering showers and thunderstorms over the forecast area.
The upper high will slowly build north and west through the early
part of the week. Numerous shortwaves will translate across the
northeastern fringe of the upper high. Abundant low level moisture
and instability will continue to produce mainly afternoon showers
and thunderstorms. Night-time showers and thunderstorms will also be
possible but not quite as widespread as the daytime. Tuesday looks
like the driest days for this week. A more potent trough is expected
to move across the forecast area on Wednesday bring some of the best
chances for showers and thunderstorms. The general pattern of
showers and thunderstorms will persist into next weekend.

As for temperatures lows will generally be in the 70s and highs will
be in the 80s and 90s. Tuesday and Thursday through the weekend
expect daytime temperatures to be in the lower 90s.

&&

.LONG TERM...(Sunday night through Friday)...

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  88  73  89 /  40  60  30  40
Knoxville McGhee Tyson Airport, TN  71  87  70  88 /  60  50  60  40
Oak Ridge, TN                       71  87  70  88 /  60  50  60  40
Tri Cities Airport, TN              67  87  66  84 /  40  40  50  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

LW/AC
Hazardous weather outlook, Jun 23, 2:13 PM EST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
313 PM EDT Sat Jun 23 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
313 PM EDT Sat Jun 23 2018 /213 PM CDT Sat Jun 23 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms will be possible late this afternoon and
evening. Damaging winds will be the main threat with these
storms. Hail up to quarter size and localized flash flooding will
also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong to severe storms will also be possible Sunday
afternoon. Damaging winds will be the main threat with these
storms. Hail up to quarter size will also be possible. Heavy
rainfall will also lead to localized flash flooding especially in
areas of poor drainage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Local storm report, Jun 23, 1:38 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
238 PM EDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
06/23/2018                   SEQUATCHIE         TN   EMERGENCY MNGR

            DOWNED TREES BLOCKING ROADWAYS AT FOUR PLACES ACROSS THE
            COUNTY.

&&

GCARRIN
Special weather statement, Jun 23, 1:39 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Morristown TN
239 PM EDT SAT JUN 23 2018

TNZ082>085-231930-
Rhea TN-Bledsoe TN-Meigs TN-McMinn TN-
239 PM EDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR RHEA...BLEDSOE...MEIGS AND
CENTRAL MCMINN COUNTIES UNTIL 330 PM EDT/230 PM CDT/...

At 239 PM EDT/139 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles south of Spencer
to near Dayton to 7 miles north of Cleveland. Movement was east at 40
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Athens, Dayton, Pikeville, Decatur, Spring City, Graysville, Niota,
Ten Mile, Mount Crest, Big Spring, Evensville, Fall Creek Falls
State Park, Old Washington and Grandview.

A Severe Thunderstorm Watch remains in effect until 400 PM EDT/300 PM
CDT/ for east Tennessee.

LAT...LON 3536 8497 3538 8503 3541 8502 3542 8504
      3543 8510 3546 8511 3556 8543 3572 8526
      3576 8526 3577 8504 3575 8503 3576 8492
      3580 8485 3564 8462 3563 8457 3545 8450
      3534 8484 3536 8488 3532 8489 3530 8495
TIME...MOT...LOC 1839Z 247DEG 36KT 3559 8543 3547 8510 3528 8490
Local storm report, Jun 23, 1:40 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
06/23/2018                   HAMILTON           TN   EMERGENCY MNGR

            A FEW TREES WERE DOWN ACROSS THE COUNTY.

&&

GCARRIN
Local storm report, Jun 23, 1:59 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
259 PM EDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     CLEVELAND               35.07N 82.53W
06/23/2018                   GREENVILLE         SC   EMERGENCY MNGR

            NUMEROUS TREES DOWN...SOME DAMAGING STRUCTURES, SOME
            BLOCKING ROADS.

&&

GCARRIN
Local storm report, Jun 23, 2:03 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
303 PM EDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
06/23/2018                   BRADLEY            TN   EMERGENCY MNGR

            NUMEROUS TREES DOWN...SOME DAMAGING STRUCTURES, SOME
            BLOCKING ROADS.

&&

CDALTON
Local storm report, Jun 23, 2:22 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 PM EDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     RICEVILLE               35.38N 84.70W
06/23/2018                   MCMINN             TN   911 CALL CENTER

            SEVERAL TREES DOWN AROUND THE AREA.

0315 PM     TSTM WND DMG     ENGLEWOOD               35.42N 84.49W
06/23/2018                   MCMINN             TN   911 CALL CENTER

            TREES DOWN.

&&

GCARRIN

The radar

The Knoxville radar (KMRX), 133 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
June 23, 2:27 PM EST
Where
Cherokee County, 0.69 mi N of Murphy
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.090, -84.030

Numerous reports were received indicating downed trees and power lines around mile marker four on highway 64 in Murphy.

Thunderstorm Wind, Cherokee

When
June 23, 2:30 PM EST
Where
Cherokee County, 0.69 mi N of Murphy
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.090, -84.030

Numerous trees were reported down across the county.

Thunderstorm Wind, Clay

When
June 23, 2:50 PM EST
Where
Clay County, 0.57 mi E of Hayesville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.050, -83.820

Several trees were reported down across the county.

Thunderstorm Wind, Cherokee

When
June 24, 5:37 PM EST
Where
Cherokee County, 1.33 mi ENE of Murphy
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.090, -84.010

Multiple trees were reported down along highway 64.

Thunderstorm Wind, Cherokee

When
June 24, 5:38 PM EST
Where
Cherokee County, Valleytown
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.200, -83.820

Several trees were reported down at Valleytown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754911, 754912, 754913, 754914, 754915.